Alert archive / Louisiana / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 104, NWS Lake Charles, LA

May 4, 2009Iberia Parish, Lafayette Parish, Saint Martin Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at May 4, 2009, 5:29 AM CDT for Iberia Parish, Lafayette Parish, Saint Martin Parish, Louisiana. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 4, 2009, 5:29 AM CDT (10:29 UTC)
Expired
May 4, 2009, 6:30 AM CDT
In force
61 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon

Counties Iberia Parish, LA, Lafayette Parish, LA, Saint Martin Parish, LA

The radar

The Lake Charles radar (KLCH), 134 km from the middle of the area, began a volume at 10:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 10.5 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2009-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 332 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2009-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
332 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
1021 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-1.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 3:58 AM CDT, 1 hour 31 minutes earlier.

Area forecast discussion, May 4, 3:58 AM CDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
358 AM CDT MON MAY 4 2009

.DISCUSSION...
A COOL FRONT HAS MOVED THROUGH SOUTHEAST TEXAS AND IS APPROACHING
LAKE CHARLES AT THIS TIME. TEMPERATURES ACROSS THE LAKES REGION OF
SE TX ARE IN THE MID 60S WITH A NORTHWEST WIND FLOW...MID 70S FOR
SOUTH CENTRAL LOUISIANA.

SHOWERS AND THUNDERSTORMS ARE FIRING ALONG AND AHEAD OF THE FRONT
WITH STORM MOVEMENT TO THE NORTHEAST. A LARGE SWATH OF 5 TO 8
INCHES OF RAINFALL FELL ACROSS TYLER... JASPER...AND NEWTON
COUNTIES IN SOUTHEAST TEXAS. THIS SWATH EXTENDED INTO BEAUREGARD...
ALLEN...EVANGELINE...AVOYELLES...AND ST LANDRY PARISHES. THIS HAS
HELPED TO PUT SOME RIVER LOCATIONS IN SOUTHEAST TEXAS BACK INTO
FLOOD. LOCATIONS IN SOUTHERN LOUISIANA WILL ALSO START TO MOVE
TOWARDS FLOODING CONDITIONS ON AREA RIVERS.

THIS LATEST COOL FRONT WILL SLIP DOWN INTO THE COAST WATERS THIS
MORNING. IN ADDITION THIS SYS HAS A UPPER LVL PUSH THAT SHOULD
ALLOW IT TO MAKE ITS WAY INTO SOUTH CENTRAL LOUISIANA BEFORE
STALLING OUT LATER TODAY.

SKIES TO REMAIN CLOUDY THROUGH MOST OF THE DAY BEFORE CLEARING
LATE. CLOUDS TO RETURN DURING THE OVERNIGHT HRS AND INTO TOMORROW
AS THE FRONT BACKS TO THE NORTH. AN UPPER LVL RIDGE WILL BUILD
OVER THE AREA AND THIS WILL SUPPRESS STORM DEVELOPMENT ALTHOUGH
SUMMER LIKE TEMPERATURES WILL RETURN ON TUESDAY INTO WEDNESDAY AND
MAINTAIN THESE CONDITIONS THROUGH THE REST OF THE WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  83  69  86  71  85 /  20  10  10  10  10
KBPT  84  69  86  72  86 /  20  10  10  10  10
KAEX  82  65  86  68  86 /  10  10  10  10  10
KLFT  83  69  87  69  86 /  30  10  10  10  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&

K. KUYPER
Hazardous weather outlook, May 4, 4:04 AM CDT, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
404 AM CDT MON MAY 4 2009

GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-051>055-
TXZ180>182-201-215-216-050915-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
404 AM CDT MON MAY 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TONIGHT
A FEW SHOWERS AND THUNDERSTORMS ON TAP TODAY AHEAD OF A COOL
FRONT THAT WILL STALL ALONG THE COAST. THIS LATEST FRONT WILL
RETREAT BACK TO THE NORTH ON TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 9:07 PM CDTRiver Flood WarningLCHBeauregard, Calcasieu14 days
May 3, 9:52 PM CDTAreal Flood WarningLCHBeauregard69 hr
May 4, 4:17 AM CDTAreal Flood AdvisoryLCHAcadia, Lafayette, Saint Landry, Saint Martin6 hr
May 4, 10:20 AM CDTRiver Flood WarningLCHCalcasieu4 days
May 4, 11:06 AM CDTFlash Flood WarningLCHSaint Martin114 min
May 3, 9:07 PM CDTRiver Flood WarningLCHJasper, Tyler37 hr
May 3, 9:07 PM CDTRiver Flood WarningLCHHardin37 hr

Nearby

Severe Thunderstorm Warnings in Louisiana, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.